Alert archive / Maine / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 64, NWS Gray, ME

July 19, 2013Franklin County, Somerset County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jul 19, 2013, 9:00 AM EDT for Franklin County, Somerset County, Maine. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2013, 9:00 AM EDT (13:00 UTC)
Expired
Jul 19, 2013, 9:45 AM EDT
In force
45 min
Issued by
NWS Gray, ME
Area
Storm-based polygon

Counties Franklin County, ME, Somerset County, ME

The radar

The Portland,ME radar (KGYX), 150 km from the middle of the area, began a volume at 13:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 1.0 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2013-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2013-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 8:19 AM EDT, 41 minutes earlier.

Area forecast discussion, Jul 19, 8:19 AM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
819 AM EDT FRI JUL 19 2013

.SYNOPSIS...
A WARM FRONT WILL LIFT NORTH OF THE REGION TODAY WITH VERY HOT AND
HUMID WEATHER. A COLD FRONT WILL APPROACH FROM THE NORTHWEST TONIGHT
AND WILL MOVE SOUTH THROUGH THE REGION ON SATURDAY. COOLER HIGH
PRESSURE WILL BUILD IN FROM THE WEST SATURDAY NIGHT THROUGH
MONDAY. HIGH PRESSURE WILL SHIFT OFFSHORE MONDAY NIGHT AND WILL
HOLD OFF THE EAST COAST THROUGH TUESDAY. WEAK LOW PRESSURE WILL
MOVE THROUGH SOUTHERN NEW ENGLAND TUESDAY NIGHT AND WEDNESDAY.
HIGH PRESSURE WILL BUILD IN FROM THE WEST WEDNESDAY NIGHT THROUGH
THURSDAY.

&&

.NEAR TERM /TODAY/...
815AM UPDATE...
HAVE UPDATED THE FORECAST TO ISSUE AN EXCESSIVE HEAT WARNING FOR
SOUTHEAST NEW HAMPSHIRE. TEMPERATURES IN THIS AREA WILL RISE TO
NEAR 100 DEGREES THIS AFTERNOON. WHEN COMBINED WITH THE
HUMIDITY... HEAT INDEX VALUES WILL RISE ABOVE 105 DEGREES. ONE
CAVEAT IS THAT AS TEMPERATURES WARM... THE DEW POINTS WILL FALL
INTO THE MID (OR EVEN LOW) 60S. ALSO... WINDS WILL BE GUSTING TO
20 MPH OR HIGHER. HOWEVER... HEAT INDEX VALUES WILL STILL RISE
ABOVE 100 OVER THE COASTAL PLAIN AND ABOVE 105 IN SOUTHEAST NEW
HAMPSHIRE AND POSSIBLY FAR SOUTHWEST MAINE. ALSO ADJUSTED POP
FORECAST TO REFLECT CURRENT RADAR AND FORECAST TRENDS. NOW
EXPECTING THAT STORMS CURRENTLY IN QUEBEC WILL MOVE THROUGH
NORTHERN MAINE ZONES THIS MORNING. ADDITIONAL ACTIVITY LATER THIS
AFTERNOON IS POSSIBLE... BUT THIS WILL NOT BE AS WIDESPREAD.

ORIGINAL DISCUSSION...
RECORD BREAKING HEAT ON TAP FOR THE NORTHEAST TODAY AS A WARM
FRONT LIFTS NORTH OF THE FORECAST AREA AND SOUTHWEST WINDS KICK
IN. CONVECTIVE COMPLEX MOVING INTO WESTERN QUEBEC MAY SCAPE
NORTHERN ZONES THIS MORNING WITH THUNDERSTORMS. OTHERWISE DAYTIME
HEATING MAY ONCE AGAIN PRODUCE ISOLATED AFTERNOON SHOWERS AND
THUNDERSTORMS SOME OF WHICH MAY BE SEVERE. DAMAGING WINDS AND
FREQUENT LIGHTNING ALONG WITH VERY HEAVY RAIN AND POSSIBLE FLASH
FLOODING WILL BE THE MAIN THREATS. BEST CHANCE OF OF PRECIP WILL
GENERALLY BE IN NORTHERN AND CENTRAL PORTIONS OF NEW HAMPSHIRE AND
WESTERN MAINE.

APPEARS BOTH PORTLAND AND CONCORD HAVE A GOOD CHANCE OF BREAKING
TEMPERATURE RECORDS. EXPECT HIGHS IN THE NORTH TO TOP OUT IN THE
MID 80S TO THE LOWER 90S. IN THE SOUTH HIGHS WILL RANGE THROUGH
THE 90S TO NEAR 100. WILL CONTINUE HEAT ADVISORIES FOR
SOUTHEASTERN NEW HAMPSHIRE AND SOUTHWEST MAINE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
MOST CONVECTIVE ACTIVITY WILL DIE OUT THIS EVENING WITH LOSS OF
HEATING BUT CAN'T RULE OUT A STRAY SHOWER OR THUNDERSTORM
ESPECIALLY IN NORTHERN ZONES. WILL BE A BRUTALLY MUGGY NIGHT WITH
LOWS FROM THE UPPER 60S TO MID 70S.

COLD FRONT WILL DROP THROUGH THE REGION ON SATURDAY. TIMING OF THE
FRONT STILL LOOKING GOOD FOR A VERY ACTIVE AFTERNOON OF SEVERE
CONVECTION. STRONG SHEAR WILL LIKELY RESULT IN BOWING LINE
SEGMENTS AND ISOLATED SUPER CELLS. ONCE AGAIN THE MAIN THREAT WILL
BE DAMAGING WINDS AND VERY HEAVY RAIN AND FLASH FLOODING ALONG
WITH FREQUENT LIGHTNING. WILL SEE SOMEWHAT COOLER TEMPS BUT WARM
SOUTHERN LOCATIONS WHICH SEE THE MOST SUN WILL AGAIN REACH 90 OR
BETTER.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
COLD FRONT PASSES THROUGH THE REGION DURING THE EVENING BRINGING
AN END TO ANY SHOWER OR THUNDERSTORM ACTIVITY AS WELL AS THE
HUMIDITY. A MUCH COOLER AND DRIER AIRMASS WILL BE IN PLACE
SUNDAY...WITH LOWS EVEN DIPPING INTO THE 40S SUNDAY NIGHT AT
BETTER RADIATORS AWAY FROM THE COAST. MAYBE A 39 AT KHIE OR KBML?

THE NEXT FLY IN THE OINTMENT LOOKS TO BE MONDAY LATE MONDAY AND
TUESDAY. MODELS ARE HAVING TROUBLE AGREEING ON THE TIMING OF THE
NEXT ONE OR TWO SIGNIFICANT SHORT WAVE TROUGHS THAT ARE EXPECTED
TO APPROACH FROM THE WEST. THE ECMWF HAS BEEN PRETTY CONSISTENT
WITH BEING ONE OF THE FASTER MODELS HERE...WITH SHOWERS AND
POSSIBLE STORMS ARRIVING LATE MONDAY OR MONDAY EVENING WITH A
SOAKING RAIN LATER MONDAY NIGHT INTO TUESDAY. THE GFS IS NOT
SHOWING THIS SCENARIO UNTIL TUESDAY NIGHT INTO WEDNESDAY. PREFER
TO HEDGE TOWARD THE ECMWF HERE AND MAKE SURE AT LEAST CHANCE POPS
ARE IN THE FORECAST FOR LATE MONDAY NIGHT AND TUESDAY. ONCE HIGHER
CONFIDENCE IS ACHIEVED IN SHORT WAVE TIMING...THERE/S A CHANCE THAT
POPS WILL HAVE TO BE INCREASED MARKEDLY FOR EITHER TUESDAY OR
WEDNESDAY.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
SHORT TERM...VFR TODAY THROUGH SATURDAY. AREAS OF IFR/LIFR
CEILINGS AND VSBY IN MORNING VALLEY FOG AND AREAS OF SHOWERS AND
THUNDERSTORM.

LONG TERM...VFR CONDITIONS DEVELOPING SATURDAY EVENING IN THE WAKE
OF SHOWERS AND THUNDERSTORMS...WITH PREVAILING VFR EXPECTED FOR
THE BALANCE OF SATURDAY NIGHT THROUGH MONDAY. CONDITIONS MAY LOWER
IN SHOWERS AND STORMS TUESDAY.

&&

.MARINE...
SHORT TERM...ISSUING SCA FOR INCREASING SOUTHWEST WINDS 18Z TODAY
THROUGH 12Z SATURDAY.

LONG TERM...SEAS TO SUBSIDE TO BELOW SCA THRESHOLDS SAT
EVENING...LEAVING SUB-SCA CONDITIONS THROUGH EARLY NEXT
WEEK...ALTHOUGH RAIN IS LIKELY TO BECOME AN ISSUE BY TUESDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR MEZ012-018>021-
     023-024.
NH...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR NHZ006-008-009.
     EXCESSIVE HEAT WARNING UNTIL 7 PM EDT THIS EVENING FOR NHZ010-
     013-014.
MARINE...SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 8 AM EDT
     SATURDAY FOR ANZ150>154.

&&

NEAR TERM UPDATE... KIMBLE
Hazardous weather outlook, Jul 19, 3:13 AM EDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
313 AM EDT FRI JUL 19 2013

MEZ007>009-013-014-022-025>028-NHZ001>005-007-200715-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN FRANKLIN-
SOUTHERN SOMERSET-INTERIOR WALDO-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SULLIVAN-
313 AM EDT FRI JUL 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND NORTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS COULD PRODUCE VERY HEAVY
RAINFALL AND GUSTY WINDS THROUGH EARLY THIS EVENING.

THE COMBINATION OF HIGHS ABOVE 90 DEGREES AND HIGH HUMIDITY
LEVELS WILL ALLOW FOR HEAT INDICES TO TOP OUT IN THE UPPER 90S
TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG TO SEVERE STORMS ARE POSSIBLE ON SATURDAY AS A COLD FRONT
DROPS SOUTH THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ012-018>021-023-024-NHZ006-008>010-013-014-200715-
SOUTHERN OXFORD-INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-
KENNEBEC-COASTAL YORK-COASTAL CUMBERLAND-SOUTHERN CARROLL-MERRIMACK-
BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
313 AM EDT FRI JUL 19 2013

...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

SCATTERED SHOWERS AND THUNDERSTORMS COULD PRODUCE VERY HEAVY
RAINFALL AND STRONG GUSTY WINDS THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG TO SEVERE STORMS ARE POSSIBLE ON SATURDAY AS A COLD FRONT
DROPS SOUTH THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-200715-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
313 AM EDT FRI JUL 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS COULD PRODUCE STRONG GUSTY WINDS THIS
AFTERNOON INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG TO SEVERE STORMS ARE POSSIBLE ON SATURDAY AS A COLD FRONT
DROPS SOUTH THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 19, 8:33 AM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
833 AM EDT FRI JUL 19 2013

MEZ008-009-191330-
CENTRAL SOMERSET-NORTHERN FRANKLIN-
833 AM EDT FRI JUL 19 2013

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN
COUNTY THROUGH 930 AM EDT...

AT 832 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
11 MILES WEST OF PITTSTON FARM TO 11 MILES NORTHWEST OF JACKMAN TO 42
MILES WEST OF COBURN GORE...MOVING SOUTHEAST AT 40 MPH. THIS CLUSTER
OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND PITTSTON
FARM...JACKMAN...ATTEAN...SEBOOMOOK...LONG POND...COBURN
GORE...BRASSUA...ROCKWOOD...MOOSEHEAD AND TIM POND THROUGH 930 AM
EDT.

SMALL HAIL...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4586 6964 4586 6971 4576 6972 4574 6979
      4565 6969 4558 6970 4554 6977 4536 6971
      4515 7066 4526 7084 4540 7083 4544 7077
      4539 7065 4551 7074 4568 7056 4574 7040
      4580 7043 4588 7029 4596 7027 4599 6969

CEMPA

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:21 PM EDTSpecial Weather StatementGYXOxford24 min
Jul 18, 8:44 PM EDTFlash Flood WarningGYXFranklin, Kennebec, Oxford, Somerset4 hr
Jul 19, 3:31 AM EDTSmall Craft AdvisoryGYX35 hr
Jul 19, 8:33 AM EDTSpecial Weather StatementGYXSomerset57 min
Jul 19, 5:45 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford, Somerset45 min
Jul 19, 6:26 PM EDTSevere Thunderstorm WarningGYXSomerset34 min
Jul 19, 6:39 PM EDTSpecial Weather StatementGYXFranklin51 min
Jul 19, 6:46 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford, Somerset44 min
Jul 19, 7:28 PM EDTSevere Thunderstorm WarningGYXFranklin, Somerset47 min
Jul 18, 8:27 PM EDTSpecial Weather StatementGYXMerrimack33 min
Jul 18, 8:56 PM EDTAreal Flood AdvisoryGYXMerrimack79 min
Jul 19, 8:08 AM EDTExcessive Heat WarningGYXRockingham, Strafford11 hr
Jul 19, 5:09 PM EDTSpecial Weather StatementGYXCoos36 min

Nearby

Severe Thunderstorm Warnings in Maine, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.